Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 33, NWS Wichita, KS

May 24, 2000Montgomery County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 24, 2000, 7:26 PM CDT for Montgomery County, Kansas. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 24, 2000, 7:26 PM CDT (00:26 UTC)
Expired
May 24, 2000, 7:50 PM CDT
In force
24 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Montgomery County, KS

The radar

The Tulsa radar (KINX), 109 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 7:30 PM CDTThunderstorm Wind 52 MCoffeyville, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 6:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2000-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 606 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2000-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
606 J/kg
Mixed-layer CIN
-255 J/kg
Mixed-layer LCL
1901 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
318 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

437 
WUUS53 KICT 250028
SVRICT
KSC125-250050-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
726 PM CDT WED MAY 24 2000

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEAST MONTGOMERY COUNTY IN SOUTHEAST KANSAS

* UNTIL 750 PM CDT.

* AT 726 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER DEARING...OR ABOUT 46 MILES SOUTH OF
  CHANUTE...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR COFFEYVILLE ARPT AROUND 735 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF NICKELS...
  DAMAGING WINDS GREATER THAN 60 MILES AN HOUR...

THE STORM HAS A HISTORY OF KNOCKING DOWN LARGE TREE LIMBS. 

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR 
SOUTHEAST MONTGOMERY COUNTY UNTIL 745 PM CDT.

LAT...LON 3726 9572 3701 9579 3700 9553 3721 9552

CARUSO

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:05 PM CDT, 4 hours 21 minutes earlier.

Area forecast discussion, May 24, 3:05 PM CDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
305 PM CDT WED MAY 24 2000

NOT THE MOST CLEAR-CUT FORECAST IN THE WORLD. FORECAST PROBLEMS ARE
RAIN/STORM CHANCES IN ALL FORECAST PERIODS AND THE IMPACT OF
DEWPOINTS AND CLOUD COVER ON FORECAST TEMPERATURES.

PREFER AVN/ETA MIX AS NGM MODEL SEEMS TO SHOW TYPICAL BIASES...E.G
BEING TOO FAR NORTH WITH MAIN SURFACE LOW.  HOWEVER...NOT SURE TO
WHAT EXTENT CONVECTIVE FEEDBACK MAY BE OCCURRING IN ETA SOLUTION...
THOUGH AVN DEVELOPS AND INTENSIFIES SIMILAR VORT MAXES AS ETA.

CURRENTLY SEEING LARGE AREA OF ELEVATED SHOWERS/STORMS OVER WRN KS
IN INCREASING ISENTROPIC LIFT AT AND ABOVE 700MB.  FUTURE OF THESE
SHOWERS/STORMS UNCERTAIN GIVEN LOTS OF DRIER AIR BELOW 700MB OVER
CENTRAL/EASTERN KS...THOUGH IT HAS BEEN MAKING GOOD EASTWARD
PROGRESS THIS AFTERNOON.  MODELS/PROFILERS INDICATE WEAK SHORTWAVE
TROUGH TO MOVE THROUGH RIDGE OVER FORECAST AREA TONIGHT.  SURFACE
COLDFRONT IS FORECAST TO STALL OVER NORTHERN OK THIS EVENING.  CAN
CLEARLY SEE MOISTURE POOLING ALONG AND NORTH OF THIS BOUNDARY...WITH
AREA OF MID 70S DEWPOINTS SEEN OVER FAR NRN OK ON MESONET.  SHOULD
SEE T-STORMS DEVELOP RAPIDLY OVER NRN OK OVER NEXT SEVERAL HOURS.
BIG QUESTION FOR TONIGHT IS HOW FAR NORTH PRECIPITATION WILL OCCUR
AFTER THIS INITIAL WAVE.  MODELS DO SUGGEST DECENT ISENTROPIC LIFT
ACROSS THE SOUTHERN HALF OF KS.  BEST SUPPORT SEEMS TO BE OVER
SOUTHERN KS/NORTHERN OK WHERE DIFFLUENT FLOW ON NOSE OF APPROACHING
UPPER JET...LOW-LEVEL FRONTOGENETIC FORCING...AND MOISTURE POOLING
COME TOGETHER.  WILL GO WITH LIKELY POPS NEAR OK BRDR...DECREASING
TO 40 POPS FOR RSL/SLN AREAS.  LOW TEMPS DEPEND ON HOW LOW SURFACE
DEW POINTS ARE IF/WHEN RAIN ARRIVES...AND EXTENT OF CLOUD COVER
DURING NIGHT.  WILL PROBABLY GO A FEW DEGREES BELOW THE COOLER FAN
GUIDANCE.

ANY LEFTOVER SHOWERS IN THE MORNING SHOULD END.  NOT QUITE SURE ON
EXTENT OF CLOUD COVER IN THE AFTERNOON...COULD SEE SKIES BECOME
PARTLY CLOUDY FOR A TIME...THOUGH THERE MAY BE A BIT OF HIGH CLOUDS
ARRIVING IN ADVANCE OF NEXT SHORTWAVE TROUGH.  WILL PROBABLY GO WITH
CONSIDERABLE CLOUDINESS FOR THE DAY.  HIGH TEMPERATURES WILL BE
DEPENDANT ON EXTENT OF CLOUD COVER...SO FOR NOW WILL PROBABLY GO
WITH A 75 TO 80 RANGE.

AS NEXT SHORTWAVE APPROACHES TOMORROW EVENING...MODELS SHOW
LOW-LEVEL MOISTURE SPREADING NORTHWARD ON S TO SE FLOW...SURFACE
DEWPOINTS WILL BE BACK UP IN THE 60S...PERHAPS NEAR 70 SOUTHERNMOST
COUNTIES.  CONDITIONS APPEAR FAVORABLE FOR MCS DEVELOPMENT OVER WRN
KS...MOVING EAST OR EAST-NORTHEAST ALONG AND JUST NORTH OF WARM
FRONT.  WITH FRONT REDEVELOPING NORTHWARD...BEST CHANCES FOR RAIN
WILLL BE ACROSS THE NORTHERN HALF OF KS.  WILL GO WITH LIKELY POPS
FOR CTRL KS...AND CHANCE POPS FOR SOUTHCENTRAL/SOUTHEAST KS.

UPPER TROUGH AXIS STILL NOT THROUGH THE AREA DURING THE DAY
FRIDAY...WILL CONTINUE A CHANCE OF SHOWERS/T-STORMS IN ALL ZONES.
TROUGH PASSES DURING THE DAY...BUT MODELS SUGGEST ANOTHER ONE
APPROACHING SATURDAY...SO WILL NEED TO MENTION A CONTINUED CHANCE OF
SHOWERS/STORMS THEN.  SHOULD SEE DRIER/WARMER WEATHER SUN/MON WITH
UPPER RIDGE BUILDING OVER CENTRAL/SOUTHERN PLAINS.

WOLF
FCSTID = 19
ICT   58  79  64  82 /  50  30  50  30
HUT   57  79  63  83 /  50  30  50  30
EWK   58  79  64  82 /  50  30  50  30
EQA   58  78  63  82 /  50  30  50  30
WLD   60  79  64  82 /  70  40  40  30
RSL   54  79  63  80 /  40  20  70  30
GBD   55  79  64  81 /  40  20  70  30
SLN   56  79  63  80 /  40  20  70  30
MPR   56  79  64  80 /  40  20  70  30
CFV   62  77  64  82 /  70  40  40  30
CNU   60  77  64  82 /  70  40  40  30
K88   60  77  63  81 /  50  40  50  40

.ICT...
KS...NONE.

In the hours before

Local storm report, May 24, 5:22 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
522 PM CDT WED MAY 24 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....$

0430 PM    6 SSE DUQUOIN             KS   .88 INCH HAIL
05/24/00   HARPER

0430 PM    6 SSE DUQUOIN             KS
05/24/00   HARPER
Local storm report, May 24, 5:22 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
522 PM CDT WED MAY 24 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    6 SSE DUQUOIN             KS   .88 INCH HAIL
05/24/00   HARPER
Local storm report, May 24, 5:46 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
546 PM CDT WED MAY 24 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    6 SSE DUQUOIN             KS   .88 INCH HAIL
05/24/00   HARPER

0430 PM    6 SSE DUQUOIN             KS
05/24/00   HARPER

537  PM    UDALL                     KS   .88 INCH HAIL
05/24/00   COWLEY
Special weather statement, May 24, 7:20 PM CDT, 6 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-0045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
720 PM CDT WED MAY 24 2000

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR
SKYWARN SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ.

SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND 145.13 MHZ.

HYSELL

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.